Minnesota, 2013

Blizzard in Minnesota, February 18, 2013

February 18, 2013 · NWS ABR · 2 events in 2 counties and zones

An Arctic front dropping in behind an exiting low pressure area brought some scattered light snow showers, very strong winds of 30 to 40 mph, along with widespread blowing snow. With the deep existing snow cover along with the new snowfall, ground blizzard conditions occurred from the late afternoon to the middle evening.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An Arctic front dropping in behind an exiting low pressure area brought some scattered light snow showers, very strong winds of 30 to 40 mph, along with widespread blowing snow. With the deep existing snow cover along with the new snowfall, ground blizzard conditions occurred from the late afternoon to the middle evening. Additional amounts from a trace up to a half inch occurred. Frequent whiteout conditions brought extremely hazardous travel, with travel not advised along with several roads closed. Some motorists were stranded and had to be rescued. Some schools were also closed early and started late on Tuesday the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 18, 3:23 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 18, 3:23 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
323 PM CST MON FEB 18 2013

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FIRS THINGS FIRST. SNOWFALL IS GRADUALLY STARTING TO WIND DOWN
OVER THE CWA WEST OF ABERDEEN. THIS SHOULD ALLOW THE BLIZZARD
WARNING FOR THE JAMES VALLEY TO EXPIRE AT 00Z. HOWEVER WILL KEEP
BLIZZARD WARNING GOING FOR GLACIAL LAKES/SISSETON HILLS INTO THE
EVENING HOURS AND LET EVENING SHIFT ADJUST AS NECESSARY. NEXT
PROBLEM WILL BE WIND CHILLS LATE THIS EVENING. APPARENT
TEMPERATURE/WIND GRIDS SUPPORT -25F OR CLOSE TO THAT FOR MO
COUNTIES EAST TO THE MINNESOTA BORDER BY 3-5Z TIME FRAME. WILL BE
ISSUING WIND CHILL ADVISORY TO COVER THIS THROUGH 18Z TUESDAY. BUT
AT THAT POINT WINDS/WIND CHILLS BECOME MARGINAL.

FOR LATE TUESDAY INTO TUESDAY NIGHT MUCH CALMER CONDITIONS SETTLE
ACROSS THE REGION...BUT COLD TEMPERATURES REMAIN LOCKED IN WITH
MANY LOWS WEDNESDAY MORNING DOWN INTO THE TEENS BELOW ZERO.

FOR WEDNESDAY AND WEDNESDAY NIGHT WE BEGIN TO CRANK UP FOR THE NEXT
STORM. MODELS REMAIN SOMEWHAT CONSISTENT AND ARE GENERALLY IN
AGREEMENT EXCEPT THE ECMWF IS QUITE A BIT HEAVIER WITH QPF. NOT
SURE WHY. NONETHELESS STRONG WAA PATTERN/UVM DOES SPREAD
NORTH/NORTHEAST INTO THE SOUTHWEST CWA ON WEDNESDAY
AFTERNOON...THEN ACROSS THE ENTIRE CWA WEDNESDAY NIGHT AND
THURSDAY. STILL SOME PRETTY DECENT POTENTIAL FOR HEAVY SNOW BUT
WOULD LIKE TO GET TONIGHTS HEADLINES OUT OF THE WAY BEFORE JUMPING
ON THE NEXT SYSTEM.

.LONG TERM...THURSDAY THROUGH MONDAY
MODELS STILL IN FAIR AGREEMENT ON OVERALL EVOLUTION AND TRACK OF
THE STORM SYSTEM AFFECTING THE CENTRAL AND NORTHERN PLAINS ON
THURSDAY. WHAT THEY ARE HAVING TROUBLE WITH AT THIS POINT IS HOW
MUCH SNOW FALLS OVER THE CWA. 12Z GFS HAS BACKED OFF A BIT ON SNOW
AMOUNTS OVER THE CWA...KEEPING HEAVIEST TOTALS TO OUR SOUTH. LOOKS
LIKE IT WANTS TO DRAG IN SOME DRIER AIR FROM THE COLD ARCTIC HIGH
TO THE NORTHEAST. 12Z EC STILL RATHER BULLISH WITH AMOUNTS THOUGH.
CANADIAN KEEPS THINGS FURTHER SOUTH. BIG QUESTION IS NOT IF IT
WILL SNOW...BUT JUST HOW MUCH. NOT QUITE A SLAM DUNK AS THE LAST
EVENT WAS SINCE MODELS ARE WAFFLING AROUND A BIT ON WHERE THE
HEAVIEST SNOW WILL FALL. DID INCREASE POPS FOR THURSDAY TO
CATEGORICAL FOR MANY AREAS. PATTERN LOOKS TO STAY ACTIVE AS MODELS
SHOW ANOTHER SNOWSTORM MOVING ACROSS THE CENTRAL/NORTHERN PLAINS
BY EARLY NEXT WEEK.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

LOW VSBY IN -SN AND BLSN WILL AFFECT KABR AND KATY THROUGH THE DAY
WITH VSBY DOWN TO 1/4SM AT TIMES. CIGS WILL GENERALLY BE MVFR. THE
LOW VSBYS WILL IMPROVE THIS EVENING AS WINDS DIMINISH. SFC WINDS
FROM 20 TO 40 KNOTS CAN BE EXPECTED TODAY. ACROSS KMBG AND KPIR
CIGS WILL BE MVFR WITH MORE INTERMITTENT REDUCTIONS IN VSBY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO NOON CST TUESDAY
     FOR BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-
     EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-MARSHALL-
     MCPHERSON-POTTER-ROBERTS-SPINK-SULLY-WALWORTH.

     BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR CLARK-CODINGTON-
     DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

     BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR BROWN-EDMUNDS-
     FAULK-HAND-MCPHERSON-SPINK.

MN...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO NOON CST TUESDAY
     FOR BIG STONE-TRAVERSE.

     BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR BIG STONE-
     TRAVERSE.

&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 18, 4:14 AM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
414 AM CST MON FEB 18 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
414 AM CST MON FEB 18 2013 /314 AM MST MON FEB 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WRAP AROUND SNOW SHOWERS WILL MAINLY AFFECT THE NORTHERN HALF
OF THE CWA...WHILE STRONG GUSTY WINDS CAN BE EXPECTED ACROSS MOST
OF THE AREA. THE COMBINATION OF SNOW AND GUSTY WINDS MAY RESULT IN
HAZARDOUS TRAVEL CONDITIONS...MAINLY DUE TO REDUCED VISIBILITY.
WINDS WILL DIMINISH AND SHOWERS MOVE EAST THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ARCTIC AIR AND LIGHT WINDS WILL CREATE HAZARD WIND CHILLS
TUESDAY MORNING. WIND CHILL READINGS OF -20 TO -30 DEGREES ARE
POSSIBLE.

A STORM SYSTEM WILL EJECT ACROSS THE CENTRAL AND NORTHERN PLAINS
FOR THE LATTER HALF OF THE WEEK. THIS STORM HAS THE POTENTIAL TO
BRING SIGNIFICANT SNOWFALL TO PARTS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Local storm report, Feb 18, 12:56 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1256 PM CST MON FEB 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     BLIZZARD         CLEAR LAKE              44.77N  96.68W
02/18/2013                   DEUEL              SD   LAW ENFORCEMENT

            SHERIFF REPORTS GROUND BLIZZARD CONDITIONS WITH
            VISBILITY LESS THAN ONE QUARTER MILE ON COUNTY ROADS

&&

EVENT NUMBER ABR1300171

TMK
Local storm report, Feb 18, 1:03 PM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
103 PM CST MON FEB 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     BLIZZARD         ROSCOE                  45.45N  99.33W
02/18/2013                   EDMUNDS            SD   LAW ENFORCEMENT

            VISIBILITY NEAR ZERO ALONG HIGHWAY 12 IN AND AROUND
            ROSCOE

&&

EVENT NUMBER ABR1300172

TMK
Local storm report, Feb 18, 1:19 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
119 PM CST MON FEB 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     BLIZZARD         MILLER                  44.52N  98.99W
02/18/2013                   HAND               SD   LAW ENFORCEMENT

            BLIZZARD CONDITIONS NORTH AND SOUTH OF TOWN VISIBILITY
            NEAR ZERO

&&

EVENT NUMBER ABR1300173

TMK
Local storm report, Feb 18, 1:25 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
125 PM CST MON FEB 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     BLIZZARD         HAYTI                   44.66N  97.20W
02/18/2013                   HAMLIN             SD   EMERGENCY MNGR

            EM REPORTS POOR VISIBILITY NEAR ZERO AT TIMES

&&

EVENT NUMBER ABR1300174

TMK
Local storm report, Feb 18, 3:19 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
319 PM CST MON FEB 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     BLIZZARD         WATERTOWN               44.91N  97.17W
02/18/2013                   CODINGTON          SD   EMERGENCY MNGR

            NEAR 0 VISIBILITY ACROSS MUCH OF CODINGTON COUNTY

&&

EVENT NUMBER ABR1300175

TMK
Local storm report, Feb 18, 5:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
500 PM CST MON FEB 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     BLIZZARD         BIG STONE CITY          45.30N  96.46W
02/18/2013                   GRANT              SD   LAW ENFORCEMENT

            SHERIFF REPORTS BLIZZARD CONDITIONS WITH VISIBILITY
            NEAR ZERO

1225 PM     BLIZZARD         ABERDEEN                45.47N  98.48W
02/18/2013                   BROWN              SD   NWS OFFICE

            VISIBILITY ONE-QUARTER MILE AND LESS. WIND GUSTS 35 TO
            40 MPH.

1230 PM     BLIZZARD         ROSCOE                  45.45N  99.33W
02/18/2013                   EDMUNDS            SD   LAW ENFORCEMENT

            VISIBILITY NEAR ZERO ALONG HIGHWAY 12 IN AND AROUND
            ROSCOE

1243 PM     BLIZZARD         SISSETON                45.66N  97.05W
02/18/2013                   ROBERTS            SD   LAW ENFORCEMENT

            SHERIFF REPORTS BLIZZARD CONDITIONS ALONG COUNTY ROADS
            WITH VISIBILITY NEAR ZERO

1250 PM     BLIZZARD         BRITTON                 45.79N  97.75W
02/18/2013                   MARSHALL           SD   DEPT OF HIGHWAYS

            DOT ROAD REPORTS INDICATE NEAR ZERO VISIBILITY IN
            BLOWING SNOW

1254 PM     BLIZZARD         CLEAR LAKE              44.77N  96.68W
02/18/2013                   DEUEL              SD   LAW ENFORCEMENT

            SHERIFF REPORTS GROUND BLIZZARD CONDITIONS WITH
            VISBILITY LESS THAN ONE QUARTER MILE ON COUNTY ROADS

0118 PM     BLIZZARD         MILLER                  44.52N  98.99W
02/18/2013                   HAND               SD   LAW ENFORCEMENT

            BLIZZARD CONDITIONS NORTH AND SOUTH OF TOWN VISIBILITY
            NEAR ZERO

0123 PM     BLIZZARD         HAYTI                   44.66N  97.20W
02/18/2013                   HAMLIN             SD   EMERGENCY MNGR

            EM REPORTS POOR VISIBILITY NEAR ZERO AT TIMES

0318 PM     BLIZZARD         WATERTOWN               44.91N  97.17W
02/18/2013                   CODINGTON          SD   EMERGENCY MNGR

            NEAR 0 VISIBILITY ACROSS MUCH OF CODINGTON COUNTY

&&

EVENT NUMBER ABR1300168 ABR1300167 ABR1300172 ABR1300169 ABR1300170
ABR1300171 ABR1300173 ABR1300174 ABR1300175

ALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Traverse

When
February 18, 5:00 PM CST to 9:00 PM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

Blizzard, Big Stone

When
February 18, 7:30 PM CST to 11:00 PM CST
Where
Big Stone forecast zone
Reported by
Law Enforcement
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435692, 435691.